Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Diagnosed with colon cancer. Liver removed. Started on protein based chemotherapy. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5178 Questions
I have colon cancer. It was diagnosed at stage 4, as it had spread to my liver. I had 80+ % of my liver removed after 4 treatments of Fox flow 100. Back on chemo and finished12 treatments. I then had 10" of my colon removed and returned to a different chemo. After 11 treatments of this I took a break. 2months later started on a protein based chemo, this ended up doing a good job of the cancer but in so doing my immune stopped producing magnesium . In May I stopped treatment and since then after a number of magnesium infusions I now am a normal readings.
My Cea reading when I stopped in May was 230, had blood work done yesterday and Cea was 500. Where would we go from here in your estimation, as I feel good, but don' wan the Cancer to get out of control
Posted Thu, 8 Aug 2013 in Cancer
Answered by Dr. Chobufo Ditah 2 hours later
Thank you so much for this query.
I am so sorry to hear about this cancer and your on going battle to keep all controlled. I know these must have been very difficult moments for you and assuredly, there is no one who would pretend not to be worried by this.

From all the information you have provided, this cancer is active and progressing since you stopped treatment. A careful evaluation at the advantages of continuing chemotherapy and the consequences of coping with the side effects of chemotherapy(low magnesium levels) or stopping chemotherapy and having normal blood magnesium readings. This would be very important here. Which way turns out to be better will be the way forward and more so if we cannot achieve both at the same time. Maybe changing the regimen to one that doesn't contain drugs that can cause low magnesium levels is also worth considering is it offers similar benefits without this worrying side effect.

I know how difficult this sounds. Permit me take this time to kindly remind you that this cancer is advanced and has a very poor prognosis. Hope for the best of outcomes and I also pray and wish you same.
Feel free to ask follow up questions if need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor